North Carolina, 2017

Flash Flooding in North Carolina, April 25, 2017

April 25, 2017 · NWS RAH · 4 events in 1 county or zone

A Flash Flood Watch was issued in advance of an abnormally deep upper level low moving over Central North Carolina. The trough became negatively tilted, pulling deep, moist air from the southwest into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$164,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A Flash Flood Watch was issued in advance of an abnormally deep upper level low moving over Central North Carolina. The trough became negatively tilted, pulling deep, moist air from the southwest into the region. The moist southwesterly flow overrunning a cold pool at the surface produced a prolonged period of moderate to heavy rain, which resulted in widespread areal flooding across the region. However, only isolated Flash Flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 24, 9:00 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Apr 24, 9:00 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1000 PM EDT Mon Apr 24 2017

.SYNOPSIS...
A strong and deep low pressure system will slowly cross the region
through Tuesday, producing wet and unsettled weather. Behind this
low, a ridge of high pressure will extend into the region for mid to
late week.

&&

.NEAR TERM /Through Tonight/...
As of 1000 PM Monday...

Most of North Carolina resides in the left exit region of a jet
streak rounding the base of a compact negatively-tilted trough
across the southeastern CONUS. The center of a compact surface low
pressure can be found across far eastern South Carolina and is
moving northeastward with time.  A secondary (and stronger)
subtropical low is approaching the coast of North Carolina, and is
starting to merge with the aforementioned low pressure system to its
west.  Closer to home, the region remains in a strong CAD regime
with the wedge front delineating slightly more warm and moist air
and the CAD to its west located across the eastern CWA. As the lows
merge, continued DCVA (as well as frontogenetical forcing, and
isentropic upglide along a wedge front draped across the
southeastern CWA) will continue to enable widespread ascent. Coupled
with an anomalously moist atmosphere across the CWA that increases
toward the east (the 00z KMHX sounding reflects a PWAT of 1.83",
breaking the previous daily record by nearly nearly 0.3"),
widespread rainfall continues areawide.

Currently, the heaviest rainfall is confined to two main bands--one
across Edgecombe to Franklin counties and another across Wayne and
Johnston counties. Both bands seem to combine across Wake, Chatham
counties. While rainfall rates aren't particularly intense within
the bands (generally a few tenths per hour approaching 0.5"/hr in
the heaviest segments), the long duration of the rainfall is leading
to 6 hourly rainfall rates of 1-2". Unsurprisingly, recent storm
reports indicate a few closed roads across the CWA with rivers
rising in the heaviest bands toward flood stage. However, some
slight drying is being noted across the far NE CWA into the NE coast
of North Carolina (likely in association with vertical mixing of a
pocket of drier air centered around 925 mb) leading to an erosion of
the northern precipitation band. As the combined low pressure system
translates northeastward across the coast of North Carolina, the
bands of heaviest precipitation will likely pivot slightly
northeastward with time. A quick peak at the latest suite of model
guidance indicates a narrow axis of MUCAPE may build into the
eastern CWA enabling slightly heavier precipitation rates as the
band moves northeastward (especially between 03-06z). Indeed, a few
flashes of lightning are occurring across the NC coast within the
aforementioned precipitation band. As the band shifts northwestward,
an additional 1-2" with isolated pockets of 3-4" seems likely across
the NE CWA (e.g. Edgecombe, Nash, Franklin counties) as well as
parts of Wake, Durham, Chatham, and Orange counties.  The latest
mesoscale discussion from the WPC lines up well with this reasoning.

&&

.SHORT TERM /Tuesday and Tuesday night/...
As of 340 PM Monday...

The mid level low is expected to track from NE SC across E NC Tue,
before moving NNE just off the Delmarva/NJ coast Tue night. This low
will be nearly vertically aligned with the surface low (or series of
lows rotating about one another) over E NC. The strong low level
jetting north of the surface low will shift northward into VA Tue
morning, along with the upper divergence maximum, as the mid level
dry slot punches in from the south, and this drying aloft will lead
to diminishing chances for heavy rainfall. But the surface winds
will remain from the N and be fairly light with the low to our NE,
which should help lock in the cool/damp low level stable pool a bit
longer, especially in the western Piedmont. PW values will have
dropped but remain above normal, with both low and mid level lapse
rates near or over 6 C/km, mainly over the eastern two-thirds of the
forecast area. Have retained a chance of showers and isolated
storms, higher east than west, through Tue, decreasing Tue evening
as the mid level low exits and the column stabilizes and begins to
dry further. Temps are tricky with a wide spread in model
statistical guidance, not surprising considering that any amount of
insolation will cause temps to jump up. Have held onto a scenario
that reflects a longer-lived stable pool, suggesting highs from the
mid 60s NW to the mid 70s in the far east-central CWA. Will trend
pops down and out slowly Tue night, with skies trending toward
partly cloudy everywhere except the NE, where a lingering low chance
of showers will be retained overnight. Lows 53-58. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 345 pm Monday...

The biggest story in the extended will be a transition to a
amplified western trough and eastern ridge, especially into the
weekend.

Global models are in good agreement that a shortwave and associated
surface cyclone will lift out for the Central Plains and across the
Great Lakes Wednesday and Thursday, and a trailing cold front
associated will encroach upon the CWA from the west Thursday. The
removed upper forcing and lack of moisture return suggests this
waning precip with the front, which itself may never actually move
into NC as the subtropical ridge begins to expand across the
Southeast by Friday.  Main impacts look to be an isolated shower or
storm in the west late Thursday or isolated storm late Thursday.

The synoptic pattern will favor near record heat by Saturday, owing
to a 590+dm H5 ridge, Bermuda highs and H7 anticyclone over SC.
Thickness are progged at 1410m Saturday, 50m above normal and
indicative of upper 80s to lower 90s.  The main question is how
quickly another shortwave ejecting out of the Central/Southern
Plains, this one potentially stronger, will cause the ridge to
retreat.  Heights are forecast to lower, more so across western NC,
favor low/80s west to upper 80s east Sunday and Monday, with a
chance of storms associated with the upper wave and approaching cold
front by Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 820 PM Monday...

24 Hour TAF Period: Adverse aviation conditions are expected to
continue through the 24 hour TAF period (high confidence) as a deep
mid/upper level low moves across the region.

A persistent rain is expected to continue this evening across the
area into early Tuesday morning, resulting in generally IFR/low end
MVFR conditions. However, periods of LIFR cigs will be possible in
areas of light rain and/or brief lulls in the precip ahead of the
mid/upper low. Winds are expected to strengthen across northern
portions of the area this evening into early Tuesday morning, with
sustained winds in the 10 to 15 kt range and gusts of up to 20 to 25
kts possible. Will continue to keep LLWS in the TAFs at
KGSO/KINT/KRDU/RWI as easterly winds at around 2 kft are expected to
increase late this evening into early Tuesday morning and be around
50 kts. However, given this will mostly be speed shear (with
generally unidirectional flow) expect this will only create marginal
LLWS conditions (especially given some gustiness expected). Surface
winds will then decrease late tonight (after 09z) and become more
variable for Tuesday. While the main area of rain will shift
northward of the area by 12-15Z Tuesday we can still expect some
lingering showers/rain, especially moisture wrapping around the
departing low pressure system across the northeastern portions of
our area (KRWI/KRDU). While cigs should improve on Tuesday, possibly
becoming VFR temporarily, think we should generally maintain MVFR
cigs.

Outlook: Cigs should remain MVFR through Tue night, although cigs
may drop back to IFR through Tue night especially at INT/GSO as a
cool stable air mass persists there. After the low shift to our NE
Tue night, high pressure ridging will take over, and we'll see cigs
rise to MVFR then VFR through Wed morning. VFR conditions will then
dominate through Sat.

&&

.HYDROLOGY...
As of 420 PM Monday...

...Flood Watch remains in effect through 12Z Tuesday...

Much of the rainfall so far has been moderate, with most places so
far spared by the heavier rain rates. This is expected to change
through the evening hours as increasing lift and moisture lead to an
uptick in rain rates. Several creeks around central NC are
experiencing rises, with a few approaching minor flooding, and this
should persist through tonight, with retreating water levels
Tuesday. Urban and street flooding, particularly in the typical
flood-prone areas, have been common all across central NC. A few
main stem rivers are projected to approach or exceed flood stage
over the next couple of days in response to this rainfall, including
parts of the Yadkin, Haw, Little, Cape Fear, Rocky, and Tar Rivers.
Rainfall since last night has been around 1 to 3 inches, and an
additional 1-3 inches of rainfall are expected through tonight, with
locally higher totals possible. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Tuesday morning for NCZ007>011-021>028-038>043-
073>078-083>086-088-089.

&&

SYNOPSIS...Hartfield
NEAR TERM...BB/MWS
SHORT TERM...Hartfield
LONG TERM...CBL/Smith
AVIATION...BSD/Hartfield
HYDROLOGY...Hartfield
Hazardous weather outlook, Apr 24, 9:14 PM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1014 PM EDT Mon Apr 24 2017

NCZ007>011-021>028-038>043-073>078-083>086-088-089-260215-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
1014 PM EDT Mon Apr 24 2017

...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 24, 9:25 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1025 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLOOD            3 NW LEWISVILLE         36.12N  80.44W
04/24/2017                   FORSYTH            NC   911 CALL CENTER

            CONRAD ROAD IS CLOSED BETWEEN THUNDERFARM ROAD AND
            YADKINVILLE ROAD.

&&

EVENT NUMBER RAH1700439

BSD
Local storm report, Apr 24, 9:32 PM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1032 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            5 E FUQUAY-VARINA       35.59N  78.71W
04/24/2017                   WAKE               NC   911 CALL CENTER

            ONE CAR PARTIALLY SUBMERGED ALONG HIGHWAY 42 NEAR
            HILLTOP ROAD.

&&

EVENT NUMBER RAH1700440

BSD
Local storm report, Apr 24, 10:00 PM EST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            WILSON                  35.73N  77.92W
04/24/2017                   WILSON             NC   911 CALL CENTER

            SEVERAL ROADS REPORTED IMPASSABLE IN THE CITY AND IN
            THE COUNTY

&&

EVENT NUMBER RAH1700441

RAH
Local storm report, Apr 24, 10:22 PM EST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLOOD            3 W RALEIGH             35.82N  78.69W
04/24/2017                   WAKE               NC   911 CALL CENTER

            WYCLIFF ROAD IS CLOSED DUE TO FLOODING BETWEEN LAKE
            BOONE TR. AND VILLAGE CT.

&&

EVENT NUMBER RAH1700442

BSD
Local storm report, Apr 24, 10:26 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1126 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     FLOOD            2 ESE ROUGEMONT         36.21N  78.90W
04/24/2017                   DURHAM             NC   911 CALL CENTER

            MOORES MILL ROAD CLOSED NORTH OF DURHAM.

&&

EVENT NUMBER RAH1700443

BSD
Local storm report, Apr 24, 10:36 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1136 PM EDT MON APR 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLOOD            5 SW CARRBORO           35.87N  79.16W
04/24/2017                   CHATHAM            NC   911 CALL CENTER

            JONES FERRY ROAD NEAR WALNUT BRANCH ROAD CLOSED IN BOTH
            DIRECTIONS DUE TO HIGH WATER.

&&

EVENT NUMBER RAH1700444

RAH

The radar

The Raleigh/Durham radar (KRAX), 26 km away, was scanning. The volume nearest the first event began at 05:47 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wake

When
April 25, 12:45 AM EST to 9:59 AM EST
Where
Wake County, 1.91 mi SSW of Brookhaven to 2.2 mi ESE of Camp Polk
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
35.844, -78.680

Numerous roads were closed due to flash flooding along Crabtree Creek. Road closures included Atlantic Avenue at Hodges Street, Six Forks Road at Wake Forest Road and Creedmoor Road at Glenwood Avenue. Wycliff Road at Lake Boone Trail was also closed due to flooding.

Flash Flood, Wake

When
April 25, 7:30 AM EST to 9:59 AM EST
Where
Wake County, 2.73 mi NNW of (Rdu)raleigh-Durham to 2.04 mi NW of (Rdu)raleigh-Durham
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
35.908, -78.793

Lumley road was closed due to flash flooding between Interstate 540 and Brier Creek Parkway.

Flash Flood, Wake

When
April 25, 7:55 AM EST to 8:55 AM EST
Where
Wake County, 1.77 mi NW of Banks to 1.5 mi WNW of Banks
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
35.648, -78.743

Flash flooding resulted in a water rescue at the intersection of Johnson Pond Road and Bells Lake Road.

Flash Flood, Wake

When
April 25, 9:35 AM EST to 9:55 AM EST
Where
Wake County, 2.54 mi E of Apex to 3.09 mi SE of Apex
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
35.729, -78.825

Flash flooding resulted in a water rescue near the intersection of Ten-Ten Road and US-1.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 696350, 696352, 696385, 696386.